Illinois, 2023Tornado in Illinois, August 5, 2023
August 5, 2023 · NWS PAH · 1 event in 1 county or zone
Scattered thunderstorms increased during the heat of the late afternoon hours. The storms were associated with another in a parade of 500 mb shortwaves moving east-southeast from the Missouri Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms increased during the heat of the late afternoon hours. The storms were associated with another in a parade of 500 mb shortwaves moving east-southeast from the Missouri Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 5, 1:18 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 5, 1:18 PM CST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
218 PM CDT Sat Aug 5 2023
.SHORT TERM...(Tonight through Monday night)
Issued at 206 PM CDT Sat Aug 5 2023
Convective trends will be the main forecast concerns through this
portion of the forecast. Some fog development will also be possible
tonight into Sunday morning.
Tonight: A boundary pushing into the area late this afternoon into
this evening along with the remnants of a system sliding across
southwest MO will lead to yet another round of showers and
thunderstorms. In fact, scattered thunderstorms have already develop
across portions of SEMO. Moisture is plentiful as has been the case
recently, with dewpoints in the upper 70s to around 80 degrees!
Cloud cover has lingered longer than initially expected, which has
kept the main corridor of better instability over SEMO. It looks
like that area may have a little better chance of seeing a strong to
severe storm or two, mainly owing to the extreme instability. Shear
looks very weak, so it is doubtful the severe threat would be
sustained very long. The main threats will be heavy rainfall, large
hail and damaging winds. Of course, the flooding concern continues
to be high with the very heavy downpours that are possible. PWATs
are still running around 2 inches or better across the area. Some
question remains how the storms will evolve with portions of
western KY and southern IL remaining in cloud cover most of the
day; however, guidance does try to linger the convection farther
east and especially focuses some of the stronger storms closer to
the AR and TN borders. If SBCAPE increases farther north near the
IL/SWIN border, then supercell structures will be possible with
low-level SRH expected to increase. This is largely the reasoning
for the Slight Risk being painted out in those locations. Guidance
does appear to only show limited coverage, but will be worth
noting/watching. Lows will be in the upper 60s to around 70.
Sunday and Sunday night: Instability is still expected to build
across the area for Sunday afternoon into Sunday evening with
guidance painting out around 2500-3500 J/kg across the area. This
will be as a warm front lifts northeast through the area. The warm
front may touch off some scattered showers and storms; ;however, a
cold front will arrive form the west/northwest by Sunday evening,
likely becoming the main focus for showers and thunderstorms. Shear
does look favorable for more organized severe thunderstorm potential
especially toward late afternoon or early evening. It is looking
more like a linear setup with the potential for bowing structures
within the longer line of storms. Damaging winds will be the main
threat along with any very heavy downpours that may quickly lead to
flooding potential. The SPC has highlighted the entire area for
severe risk for day 2 (Sunday/Sunday night). The line of storms will
likely be moving along at a pretty good clip, so the flood threat
would likely be very brief, but still possible. Highs are expected
to be in the upper 80s for most locations. Lows will be in the upper
60s to around 70.
Monday and Monday night: The frontal boundary is expected to shift
to the east of the area bringing drier air and cooler temperatures.
It will be noticeably more comfortable across the Quad State
region. That doesn't mean that there will be no precipitation. In
fact, shortwave energy is expected to move across central MO into IN
through the late morning/early afternoon hours. This will lead to
increased cloud cover and shower and thunder activity across mainly
southern IL into southwest IN. Instability values are expected to be
much lower (largely due to drier air in place), which will help
limit any severe potential for this time period. In fact, not
anticipating a severe risk. Highs will be in the low to mid 80s.
Lows will be in the low to mid 60s.
.LONG TERM...(Tuesday through Saturday)
Issued at 206 PM CDT Sat Aug 5 2023
The main concern in this portion of the forecast will be the
potential for more heavy rainfall across the area for the middle to
end of the work week.
Tuesday and Tuesday night still looks to be a drier period for much
of the Quad State; although, cloud cover will be steadily increasing
from the west. A surface ridge in place will again help keep any
precipitation chances at a minimum.
Northwest flow is expected to set up across much of the central into
the eastern CONUS for much of the rest of the extended forecast
period. That will lead several disturbances passing through the area
through on the northwest flow. Pinning down the exact timing on
those is difficult at best; however, the train of shortwaves will
lead to increasing chances for flooding as much of the area is
already seeing completely saturated soils! It does look like enough
instability and shear will be around with the MCSs as they pass
through to have some potential for severe thunderstorm activity,
largely a damaging wind threat. In fact, the SPC has already
highlighted portions of the area in a Slight Risk for day 5
(Wednesday). The entire Quad State is outlooked for Excessive
Rainfall for day 5 as well. It is definitely looking like a more
active period again. The northwest flow/precipitation will keep
temperatures a bit cooler, mainly in the low to mid 80s.
&&
.AVIATION...
Issued at 1218 PM CDT Sat Aug 5 2023
The main forecast concerns with this update will be convection
timing this afternoon/evening and then fog potential. Radar shows
a few thunderstorms developing over SEMO with more development
expected through 21Z. Put in a VCTS and tempo group thunderstorm
activity, earliest over the western TAF sites, trending later
farther east. Fog and/or low ceilings are expected overnight
tonight. Brief improvement can be expected Sunday morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 7 PM CDT this evening for ILZ084-085-088-089-
092>094.
MO...Heat Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...None.
KY...Heat Advisory until 7 PM CDT this evening for KYZ001>005.
&&
SHORT TERM...KC
LONG TERM...KC
AVIATION...KCHazardous weather outlook, Aug 5, 1:31 PM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
231 PM CDT Sat Aug 5 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061945-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
231 PM CDT Sat Aug 5 2023 /331 PM EDT Sat Aug 5 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
Storms will be possible over southern and eastern portions of the
region through this evening. A few strong to severe storms with
damaging winds and large hail will be possible, mainly over
southwest Indiana. An isolated tornado risk can't be ruled out.
Otherwise, locally heavy rainfall and lightning will be the
primary concerns.
Patchy fog may develop overnight and could become locally dense,
especially in locations that received recent heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A cold front will bring a good chance of thunderstorms to the
region Sunday afternoon and night. Some of the storms may be
severe with large hail and damaging winds.
Chances of thunderstorms will return Tuesday night and continue
off and on through Friday. Locally heavy rainfall and lightning
will be the primary concerns through the week. Although a few
severe storms cannot be ruled out at some point through the week,
it is too early to discern the most likely time and location.
.SPOTTER INFORMATION STATEMENT...
Spotter activation cannot be ruled out across southwest Indiana
late this afternoon and this evening. Activation will may be
needed throughout the region Sunday afternoon and evening.
In the hours before
Special weather statement, Aug 5, 12:23 PM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
123 PM CDT Sat Aug 5 2023
KYZ001-002-MOZ112-051900-
Fulton KY-Hickman KY-Mississippi MO-
123 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of north central
Fulton, northwestern Hickman and southeastern Mississippi Counties
through 200 PM CDT...
At 122 PM CDT, Doppler radar was tracking a strong thunderstorm over
Towosahgy State Historic Site, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8934 3663 8933 3664 8933 3664 8934
3671 8935 3679 8907 3679 8906 3677 8906
3677 8900 3661 8894 3660 8933
TIME...MOT...LOC 1822Z 257DEG 32KT 3666 8926
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DWSpecial weather statement, Aug 5, 3:20 PM CST, 55 minutes before
Special Weather Statement
National Weather Service Paducah KY
420 PM CDT Sat Aug 5 2023
MOZ110-052145-
Stoddard MO-
420 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern
Stoddard County through 445 PM CDT...
At 420 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dexter, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Essex around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3670 9009 3680 9010 3684 8977 3668 8977
TIME...MOT...LOC 2120Z 272DEG 20KT 3676 8996
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DWSpecial weather statement, Aug 5, 4:09 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Paducah KY
509 PM CDT Sat Aug 5 2023
MOZ112-114-052245-
New Madrid MO-Mississippi MO-
509 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southern Mississippi
and northeastern New Madrid Counties through 545 PM CDT...
At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farrenburg, or near East Prairie, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Big Oak Tree State Park around 525 PM CDT.
Other locations in the path of this storm include Towosahgy State
Historic Site and Dorena.
This includes Interstate 55 near Mile Marker 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3662 8932 3663 8933 3663 8935 3662 8937
3664 8954 3678 8953 3677 8917 3676 8917
3674 8920 3673 8920 3670 8919 3661 8922
TIME...MOT...LOC 2208Z 273DEG 28KT 3671 8945
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DWTornado, Jackson
- When
- August 5, 4:15 PM CST to 4:16 PM CST
- Where
- Jackson County, 2.5 mi NE of Grand Tower to 0.77 mi SE of Johns Spur
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 37.656, -89.468
A brief touchdown occurred in a field. No damage was observed. An eyewitness documented the tornado briefly touching down in a farm field east of Highway 3. The tornado was associated with a rapidly strengthening thunderstorm cell that moved east-southeast.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Oklahoma, August 5, 20231 death · 3 injured · 61 kt wind · 5 events
- Flood in Alaska, August 5 to 6, 2023$7.0 million · 1 event
- Wildfire in Idaho, August 5 to 31, 2023$5.0 million · 1 event
- Hail and Damaging Winds in Kansas, August 5, 2023$2.2 million · 1.25 in hail · 10 events
- Tornadoes and Flash Flooding in Iowa, August 5, 2023$1.7 million · EF0 · 12 events
- Wildfire in Colorado, August 5 to 31, 2023$1.0 million · 1 event
- Wildfire in Texas, August 5 to 10, 2023$500,000 · 1 event
- Hail and Damaging Winds in Alabama, August 5, 2023$72,000 · 1 in hail · 39 events
- Hail and Damaging Winds in Kansas, August 5, 20231 injured · $67,000 · 2 in hail · 19 events
- Damaging Winds in Tennessee, August 5, 2023$108,000 · 65 kt wind · 13 events
- Flood and Damaging Winds in Kansas, August 5, 2023$53,000 · 61 kt wind · 23 events
- Tornadoes and Damaging Winds in Iowa, August 5, 2023$50,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117005.